Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Memphis, TN

March 10, 2000Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 10, 2000, 2:18 PM CST for Lee County, Mississippi. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 2:18 PM CST (20:18 UTC)
Expired
Mar 10, 2000, 2:50 PM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 2:29 PM CSTHail 1.75Baldwyn, MS
Mar 10, 2:40 PM CSTHail 0.88Guntown, MSHail ranged in size from dime to nickle.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 2:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMEM 102018
SVRMEM
MSC081-102050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CST FRI MAR 10 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI

* UNTIL 250 PM CST

* AT 217 PM CST... DOPPLER RADAR INDICATED AND SPOTTERS REPORTED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 15 MILES NORTH OF TUPELO OR 5
  MILES NORTHWEST OF PRATTS FRIENDSHIP... MOVING EAST AT 15 MPH. THE
  STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRATTS FRIENDSHIP BY 225 PM CST

.SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COxVERS THE ROAD.



&
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:40 AM CST, 11 hours 38 minutes earlier.

Area forecast discussion, Mar 10, 2:40 AM CST, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
240 AM CST FRI MAR 10 2000

WEAK SURFACE LOW MOVING ALONG FRONT BETWEEN MEM AND TUP AT
08Z. WINDS HAVE FINALLY GONE NORTHEAST AT MEM WITH DEWPOINTS
DROPPING ACCORDINGLY.

MODELS PRETTY CLOSE WITH THIS SYSTEM AS IT AFFECTS THE MEM CWA.
ALREADY GETTING LOW CLOUD DEVELOPMENT ACROSS MUCH OF LOUISIANA
AND SRN MS...JUST A QUESTION OF TIME TIL IT REACHES THE CWA.
THIS INDICATES ISENTROPIC LIFT PROCESSES ALREADY IN ACTION.
THUS...INCREASING CLOUDS LOOKS GOOD FOR TODAY...WITH PRECIP
POSSIBLE DURING THE AFTERNOON. WILL GO FROM 30 POPS FAR NORTH
SECTIONS TO LIKELY FAR SOUTH. CATEGORICAL POPS TONIGHT AS
SURFACE AND UPPER SYSTEM TRAVERSE CWA. POTENTIAL FOR SEVERE IN
WARM SECTOR...AND WILL MENTION POSSIBLE SEVERE IN SECOND
PERIOD FOR NRN MS COUNTIES. MAIN AREA OF PRECIP CUTS OFF EARLY
SATURDAY MORNING...BUT WRAP AROUND STILL A PROBLEM. SEE LITTLE
IF ANY CLEARING UNTIL LATE SATURDAY OR SATURDAY NIGHT. CURRENT
QPF FORECASTS INDICATE WE SHOULD STAY BELOW FLASH FLOOD
GUIDANCE FOR THIS EVENT...BUT WILL NEED TO BE MONITORED ACROSS
NRN MS. DO NOT EXPECT FROZEN PRECIP ON BACK EDGE OF RAIN
SHIELD. ALL GUIDANCE INDICATES THAT SIGNIFICANT MOISTURE WILL
BE SHUNTED EAST OF THE AREA BEFORE THE AIRMASS IS COLD ENOUGH
TO SUPPORT SNOW.

TEMPS...SPEED OF ADVANCING CLOUD SHIELD WILL DETERMINE HIGH
TEMPS TODAY. THE RAPID DEVELOPMENT OF THIS SHIELD THE LAST FEW
HOURS LEADS ME TO UNDERCUT GUIDANCE...BUT RESERVE THE RIGHT TO
MAKE LAST MINUTE CHANGES. SECOND PERIOD MINS/THIRD PERIOD
MAXES LIKELY TO OCCUR AROUND 11/12Z. WILL GIVE A COUPLE OF
DEGREES WIGGLE ROOM...BUT DON'T EXPECT MUCH RECOVERY DURING
THE DAY SATURDAY. WILL BRING TEMPS SATURDAY NIGHT CLOSER TO
FREEZING. WITH WINDS STAYING UP...AND WET GROUND...FWC
GUIDANCE LOOKS A LITTLE TOO LOW. 10

.MEM...NONE.

In the hours before

Special weather statement, Mar 10, 10:30 AM CST, 3 hours 48 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>054-088>092-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CST FRI MAR 10 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
MISSISSIPPI...AND PORTIONS OF EAST ARKANSAS AND WEST TENNESSEE LATE
THIS AFTERNOON AND TONIGHT. THE AREA OF CONCERN IS GENERALLY SOUTH
OF A LINE FROM WYNNE ARKANSAS TO HUNTINGDON TENNESSEE. THIS INCLUDES
THE CITIES OF MEMPHIS AND JACKSON TENNESSEE AND CLARKSDALE...
OXFORD...AND TUPELO MISSISSIPPI.

A STATIONARY FRONT WAS DRAPED FROM NASHVILLE SOUTHWEST TO TUPELO AND
GREENVILLE MISSISSIPPI AND ON TO DALLAS TEXAS EARLY THIS MORNING. AS
A STORM SYSTEM MOVES OUT OF THE SOUTHERN ROCKIES LATER TODAY...LOW
PRESSURE WILL DEVELOP ALONG THE FRONT. THE LOW PRESSURE CENTER WILL
MOVE EAST ACROSS THE MID-SOUTH AREA OVERNIGHT TONIGHT. THUNDERSTORMS
WILL DEVELOP IN ADVANCE OF THE LOW PRESSURE CENTER IN THE MOIST...
UNSTABLE AIRMASS...AS WELL AS JUST NORTH OF THE FRONT.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY
OVER NORTH MISSISSIPPI. THE TIME OF GREATEST CONCERN IS AFTER 3 PM
THIS AFTERNOON THROUGH ABOUT 3 AM SATURDAY MORNING.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISI^ON OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:41 PM CSTSevere Thunderstorm WarningMEGLee, Union34 min
Mar 10, 2:04 PM CSTSevere Thunderstorm WarningMEGCalhoun51 min
Mar 10, 2:35 PM CSTSevere Thunderstorm WarningMEGPrentiss50 min
Mar 10, 3:09 PM CSTSevere Thunderstorm WarningMEGTishomingo31 min
Mar 10, 3:39 PM CSTSevere Thunderstorm WarningMEGLee36 min
Mar 10, 3:45 PM CSTSevere Thunderstorm WarningMEGMonroe35 min
Mar 10, 4:24 PM CSTSevere Thunderstorm WarningMEGLafayette31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.